Everything Pregnancy

Warning: A Popular Yeast Infection Drug Could Increase Your Risk of Miscarriage

The FDA has issued a new warning to pregnant women about the possible miscarriage risk associated with taking an oral antifungal drug for yeast infections.

Taking Diflucan or fluconazole for yeast infections may cause miscarriage. Shutterstock
A popular prescription drug women take for yeast infections may raise their miscarriage risk, according to a new U.S. Food and Drug Administration warning. The medication in question is an antifungal drug called fluconazole, also commonly known as Diflucan.

"Patients who are pregnant or actively trying to get pregnant should talk to their health care professionals about alternative treatment options for yeast infections," cautions the FDA.

So at what stage or stages of pregnancy is taking Diflucan risky? And how far in advance of trying to get pregnant should you avoid taking the oral medication? Unfortunately, more research is necessary before we'll know specifically how taking fluconazole can affect a pregnancy. For now, researchers are basing this warning on a Danish study that found a link between fluconazole and miscarriage, although it wasn't clear that the drug causes miscarriage.

It's important to note that according to Health Day, current labeling on oral fluconazole indicates a single 150 milligram (mg) dose is safe if taken during pregnancy. But until the FDA's review of the study is complete, the agency advises "cautious prescribing of oral fluconazole in pregnancy." And the CDC advises that pregnant women rely on topical medications to treat yeast infections.

Bottom line: If you're TTC or pregnant, and think you have a yeast infection, talk to your doctor.

Melissa Willets is a writer/blogger and a mom. Follow her on Twitter (@Spitupnsuburbs), where she chronicles her love of exercising and drinking coffee, but never simultaneously.